Recommended Related to Hair Loss
Hair Loss During Chemotherapy
While some of the newer, more targeted chemotherapy drugs will not affect hair, the majority do cause hair loss. Unfortunately, there's nothing you can do to prevent it. Depending on the chemotherapy drug, your hair may gradually thin before you lose all your hair -- or you may lose it all at once. For example: The breast cancer drug Cytoxan (cyclophosphamide) causes hair thinning but not complete hair loss. Adrucil (fluorouracil) does not cause hair loss. Adriamycin (doxorubicin)...
How Do Drugs Cause Hair Loss?
Drugs cause hair loss by interfering with the normal cycle of scalp hair growth. During the anagen phase, which lasts for three to four years, the hair grows. During the telogen phase, which lasts about three months, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by a new hair.
Medications can lead to two types of hair loss: telogen effluvium and Anagen effluvium.
Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within two to four months after taking the drug. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 100 and 150 hairs a day.
Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication. It's most common in people who are taking chemotherapy drugs and is often severe, causing people to lose most or all of the hair on their head, as well as their eyebrows, eyelashes, and other body hairs.
The severity of drug-induced hair loss depends on the type of drug and dosage, as well as your sensitivity to that drug.
Drug-Induced Hair Loss
What Types of Drugs Cause Hair Loss?
Many different types of drugs are thought to cause hair loss, including:
- Acne medications containing vitamin A (retinoids)
- Antibiotics and antifungal drugs
- Birth control pills
- Anticlotting drugs
- Cholesterol-lowering drugs
- Drugs that suppress the immune system
- Drugs that treat breast cancer
- Epilepsy drugs (anticonvulsants)
- High blood pressure medications (anti-hypertensives), such as beta-blockers, ACEinhibitors, and diuretics
- Hormone replacement therapy
- Mood stabilizers
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Parkinson's disease drugs
- Thyroid medications
- Weight loss drugsChemotherapy drugs often lead to the anagen effluvium type of hair loss. As these drugs kill cancer cells throughout the body, they also can damage healthy cells, including hair matrix cells. The hair typically starts to fall out within two weeks of starting chemotherapy and progresses more rapidly after 1-2 months, according to the American Cancer Society. Hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.
Chemotherapy drugs that tend to cause hair loss include:
• cyclophosphamide• cactinomycin
How Is Drug-Induced Hair Loss Diagnosed?
If you are experiencing hair loss, your doctor will ask you several questions, including:
- When did the hair loss start?
- How quickly has the hair been falling out?
- What other symptoms do you have, such as scalp itching, burning, or tingling?
- What drugs were you taking in the four months leading up to the hair loss?
- What other illnesses do you have?
- Have you made any changes to your diet or hair-care routine?
The doctor also will examine your scalp to look at the pattern of hair loss. Tests that may be done include:
- Thyroid function tests to look for thyroid disorders, which can sometimes causehair loss
- Hair shaft exam to look at the shape, length, and fragility of the hairs
- Pull test: gently pulling on about 60 hairs to see how many come out
- Biopsy: removing a piece of scalp tissue for examination
- Hormone testsIt can be difficult to prove which drug is causing the hair loss, or even that a drug is to blame. Your doctor may ask you to stop taking one drug at a time and see whether your hair stops falling out, but it can take two to three months after stopping a drug for the hair loss to end.